Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 196, NWS Morristown, TN

August 1, 2002Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 1, 2002, 8:19 PM EDT for Sevier County, Tennessee. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 1, 2002, 8:19 PM EDT (00:19 UTC)
Expired
Aug 1, 2002, 9:00 PM EDT
In force
41 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Sevier County, TN

The radar

The Knoxville radar (KMRX), 44 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 8:25 PM EDTThunderstorm WindGatlinburg, TN
Aug 1, 8:38 PM EDTHail 1Pigeon Forge, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.3 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1503 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

930 
WUUS54 KMRX 020019
SVRMRX
TNC155-020100-
/NEW.KMRX.SV.W.0262.020019-020100/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
819 PM EDT THU AUG 1 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEVIER COUNTY IN EAST TENNESSEE

* UNTIL 900 PM EDT

* AT 818 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR PIGEON FORGE...OR 4 MILES NORTHWEST OF
  GATLINBURG...MOVING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PIGEON FORGE AROUND 835 PM EDT
  6 MILES SOUTH OF SEVIERVILLE AROUND 900 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

$$

LAT...LON 3578 8369 3566 8353 3585 8332 3596 8367

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:55 PM EDT, 5 hours 24 minutes earlier.

Area forecast discussion, Aug 1, 2:55 PM EDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
255 PM EDT THU AUG 1 2002

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************

AFTERNOON FORECAST DISCUSSION
250 PM EDT THU AUG 1 2002

LARGE UPPER RIDGE OF HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE
SOUTHERN APPALACHIANS THE NEXT COUPLE DAYS PRODUCING TYPICAL
HOT...HAZY AND HUMID CONDITIONS FOR EARLY AUGUST.  ONLY LIFTING
MECHANISM FOR CONVECTION WITH BE LOCAL TERRAIN FEATURES...SO
WILL CONTINUE CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS FOR
FAR EASTERN TENNESSEE MOUNTAINS AND SOUTHWEST NORTH CAROLINA
FOR FRIDAY.

ISOLATED STORMS REMAINS POSSIBLE AGAIN FRIDAY...BUT LIMITED
COVERAGE EXPECTED...SO WILL KEEP AREA DRY FOR SATURDAY.

WILL TREND HIGHS TOWARD THE HOTTER MOS VALUES

FCSTID =
CHA   71  95  71  94 /   0  10  10  10
TYS   70  94  70  94 /   0  10  10  10
TRI   64  91  65  91 /   0  10  10  10
OQT   68  94  68  94 /   0  10  10  10

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DH

*********************************************************************

MORNING FORECAST DISCUSSION
940 AM EDT THU AUG 1 2002

LARGE RIDGE OF HIGH PRESSURE REMAINS ACROSS THE CENTRAL/SOUTHERN
PLAINS EAST INTO THE OHIO VALLEY WITH THE FORECAST AREA ON THE
FAR EASTERN EXTENT OF THE RIDGE.  PER SPC DISC...A WEAK WAVE IS
MOVING SOUTH ACROSS VA THIS MORNING AND WILL BE ACROSS THE FORECAST
AREA THIS AFTERNOON/EVEG. SOME LIFT EVIDENT WITH THIS WAVE WITH
THE AVN THE STRONGEST.  AIRMASS IS PROGGED TO BECOME MODERATELY
UNSTABLE WITH CAPES NEAR 2500 J/KG AND LIS BETWEEN -5 AND -7.

BOUNDARY LAYER IS PROGGED TO MOISTEN DURING THE DAY WITH PWS
INCREASING FROM 1.24 TO NEARLY 1.5 INCHES AND K INDICES IN THE
UPPER 30S BY AFTERNOON.  FORECAST SOUNDINGS SHOW GOOD MID-LEVEL
DRY INTRUSION WITH INVERTED-V SIGNATURE...SO THERE IS A DAMAGING
MICROBURST POTENTIAL.

WILL CALL FOR SCATTERED THUNDERSTORMS FOR THE MOUNTAINS TODAY WITH
A SLIGHT CHANCE FOR THE VALLEY. WILL CHANGE SKY COVER FROM MOSTLY
SUNNY TO PARTLY CLOUDY.  WILL MAKE ONLY MINOR COSMETIC CHANGES TO
TEMPERATURE FORECAST.

DH

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
330 AM EDT THU AUG 1 2002

SURFACE RIDGE BUILDS INTO AREA FROM THE NORTH. UPR RIDGE BUILDS OVER
AREA FROM WEST. AS LOWER LVL RIDGE BUILDS IN...WEAK CONVERGENCE
WORKS SOUTHWARD DOWN EAST SIDE OF APPALACHIANS. WITH THE AID OF
UPSLOPE FLOW SCT TSTMS POSSIBLE ACROSS MNTS OF TN/NC NEXT COUPLE OF
DAYS. OTHERWISE MAX TEMPS BEGIN TO CLIMB. UPR RIDGE OVR
NATIONS HEARTLAND HOLD STRONG FOR SEVERAL DAYS. NORTHERN
WESTERLIES AND SOUTHERN EASTERLIES NOT LIKELY TO PENETRATE
SUFFICIENTLY FOR MUCH PRECIPITATION THESE PARTS. TROPICAL
SEASON POISED TO START CRANKING.

CHA AA 095/071 095/071 094 17111
TYS AA 093/071 093/069 094 17111
TRI AA 091/067 092/065 090 17011
OQT AA 092/069 093/068 094 17111=

SON
*********************************************************************
EVENING UPDATE DISCUSSION.

THUNDERSTORMS HAVE ENDED IN THE FORECAST SO WILL UPDATE FORECAST TO
REMOVE WORDING.  NO OTHER CHANGES PLANNED.

*********************************************************************

AFTERNOON FORECAST DISCUSSION
250 PM EDT WED JUL 31 2002

MAIN AREA OF CONVECTIVE DEVELOPMENT THIS AFTERNOON HAS BEEN OVER SE
TN INTO SW NC AND NRN GA...WHERE MSAS SHOWS BEST INSTABILITY AND
SOME WEAK LOW LEVEL CONVERGENCE HAS BEEN NOTED.  THUS...FOR
CONTINUITY AND TO BLEND WITH GFE NEIGHBORS I WILL ONLY CARRY SLIGHT
CHANCE POPS FOR THIS EVENING FOR SE TN (CHA) AND MY SRN MTN GROUP.
HOWEVER...I WOULD NOT RULE OUT AN ISOLATED SHRA OR TSRA ON THE
PLATEAU OR MY NE MTN GROUP...BUT THIS COULD EASILY BE COVERED IN A
SHORT TERM FORECAST.  BOUNDARY LAYER MOISTURE SHOULD BE HIGH AGAIN
TONIGHT...ALTHO GROUND MAY DRY A BIT WITH MID TO LATE AFTERNOON
SUNSHINE...SO INCLUDED PATCHY FOG.  MOS MINS LOOKED REASONABLE...BUT
WENT JUST A BIT ABOVE THE TRI NUMBERS DUE TO CURRENT DEWPOINTS AND
POSSIBLE FOG DEVELOPMENT.

OTHERWISE...FOR LATER PERIODS THERE IS GENERALLY A WARM AND DRYING
TREND AS RIDGE BUILDS EAST...AND THE UPPER LOW OVER SRN GA STAYS
MAINLY TO OUR S OR SW.  THIS UPPER LEVEL FEATURE...PLUS DAYTIME
HEATING CONVINCED ME TO KEEP IN SOME VERY LOW POPS FOR THURSDAY
AFTERNOON...THEN MAINLY DRY ELSEWHERE (EXCEPT 20% POPS FRIDAY IN SRN
MTNS).  THIS SEEMS REASONABLE AND ALSO MAINTAINS CONTINUITY WITH
CURRENT ZONES.  MOS TEMPS WERE CLOSE AND GENERALLY ACCEPTED.

EXTENDED...RIDGE DOMINATES FROM SATURDAY ON...AND ALSO NOTED WEAK
COLD FRONT OVER OHIO RIVER VALLEY MAY NOT EVEN REACH INTO OUR NRN
ZONES.  PRELIMINARY TEMPS AND POPS FOLLOW FOR COORDINATION PURPOSES:

FCSTID =
CHA   72  94  71  95 /  20  30  10  10
TYS   70  92  69  93 /  10  20  10  10
TRI   65  91  65  92 /  10  20  10  10
OQT   69  92  69  93 /  10  20  10  10

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:53 PM EDTSevere Thunderstorm WarningMRXSullivan52 min
Aug 1, 9:30 PM EDTSevere Thunderstorm WarningMRXSullivan45 min
Aug 2, 4:44 PM EDTSevere Thunderstorm WarningMRXCarter, Sullivan46 min
Aug 2, 5:29 PM EDTSevere Thunderstorm WarningMRXSullivan31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.